Texas, 2023Flash Flood and Damaging Wind in Texas, September 15, 2023
September 15, 2023 · NWS LCH · 2 events in 1 county or zone
An isolated severe storm developed in Southeast Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm developed in Southeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 15, 11:27 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 15, 11:27 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1227 PM CDT Fri Sep 15 2023
...New AVIATION...
.SHORT TERM...
(Today through Sunday night)
Issued at 344 AM CDT Fri Sep 15 2023
Synoptic pattern in place across the region has changed little since
yesterday, featuring westerly flow aloft with a stationary front
sitting just offshore, stretching from the Bolivar Peninsula
eastward across the coastal waters. Isolated convection has
developed in the vicinity of the boundary over the past couple of
hours, and this activity is expected to remain over the coastal
waters over the next several hours.
Latest CAM guidance is not very enthusiastic about rain chances
inland today, pointing toward isolated late morning and afternoon
convection across SE TX and mainly along/S of I-10 in southern LA.
Toward early evening, SE propagation of ongoing convection across
the TX panhandle could allow it to reach SE TX just as it falls
apart, which is depicted by the HREF. With this in mind, NBM PoPs
consequently looked quite overdone, so tempered them down by
blending in a mix of the aforementioned CAM guidance. With the
decrease in convective activity and less in the way of cloud cover
than yesterday, forecast highs are expected to climb into the upper
80s to lower 90s. Fairly close to seasonal normals.
This general synoptic pattern will stick around for one more day,
until a digging ERN CONUS trof yields a deep NW flow that will rid
us of the stationary front and usher in a drier airmass SAT night
into SUN.
13
&&
.LONG TERM...
(Monday through Friday)
Issued at 344 AM CDT Fri Sep 15 2023
The long term portion of the forecast period begins with fairly
pleasant weather as the old cold front is forecast to be beyond the
coastal waters by Monday. Meanwhile, the region is progged to be on
the back side of an ern CONUS mid/upper-level trof, with its nwrly
flow further drying the airmass over the area. After morning lows in
the 60s areawide, highs will still be a bit warm (generally lower
90s), although humidity values are looking to be really low (20s or
lower 30s percent). These dry conditions are expected to linger
through Tuesday, although the with the old frontal boundary progged
to push back inland as a warm front, minimum RH values will be a
little higher.
By Wednesday, small rain chances to portions of the forecast area
(mainly the wrn 2/3 and all coastal areas) as another significant
shortwave approaches the region, while low-level moistening
continues behind the sfc frontal boundary which should be washing
out over the region. Thursday looks fairly similar to Wednesday as
the initial shortwave departs the region, while a 2nd disturbance
then approaches.
25
&&
.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Fri Sep 15 2023
Some convection ongoing across SE TX may affect BPT and LCH
through the afternoon hours. Elsewhere, no precip is expected
today. Otherwise, no issues through the period with light and
variable winds and VFR ceilings continue at all terminals.
17
&&
.MARINE...
Issued at 344 AM CDT Fri Sep 15 2023
A weak stationary front will continue to meander near the coast
through the next couple of days resulting in mainly light
offshore flow and low seas. The proximity of the front over the
coastal waters will maintain scattered showers and thunderstorms
today through Saturday as well. Winds will remain offshore through
the weekend, gradually returning to an onshore flow again on
Monday.
13
&&
.CLIMATE...
Issued at 350 AM CDT Fri Sep 15 2023
...AND THEN, THERE WAS ONE...
After Alexandria broke its 90-degree day high temperature streak on
Wednesday, three other local primary climate stations saw their
streaks end on Thursday as cloud cover kept warming somewhat in check.
Here's an updated list of 90-degree day streaks (current and
broken), as well as the number of 90- and 100-degree days each
station has recorded so far this summer, as well as how they compare
to history (all data is valid as of 9/14/23).
.Alexandria (records date to 1892)
90-degree streak: ended at 98 9/12 (new record, prev 84/1948)
90-degree days: 110 (record: 143/1907)
100-degree days: 44 (ties old record: 44/1906)
.Beaumont/Port Arthur (records date to 1901)
90-degree streak: ended at 99 9/13 (new record, prev 71/1918)
90-degree days: 110 (record: 133/1902)
100-degree days: 36 (record: 40/1902)
.Lake Charles (records date to 1895)
90-degree streak: ended at 67 9/13 (record: 80/1896)
90-degree days: 92 (record: 136/1915)
100-degree days: 15 (record: 19/1909)
.Lafayette (records date to 1893)
90-degree streak: ended at 99 9/13 (new record, prev 58/1962)
90-degree days: 113 (record: 130/2005)
100-degree days: 33 (new record, prev 11/1924)
.New Iberia (records date to 1948)
90-degree streak: currently at 100 (new record, prev 44 twice)
90-degree days: 111 (record: 129/2005)
100-degree days: 31 (new record, prev 9/2011)
25
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 93 65 93 / 0 10 10 10
LCH 72 92 70 92 / 20 40 20 20
LFT 73 94 71 93 / 10 30 10 10
BPT 73 94 71 95 / 20 50 30 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
SHORT TERM...13
LONG TERM....25
AVIATION...17
Hazardous weather outlook, Sep 15, 3:35 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
435 AM CDT Fri Sep 15 2023
LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-160945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
435 AM CDT Fri Sep 15 2023
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-436-450-452-455-470-472-475-160945-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
435 AM CDT Fri Sep 15 2023
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
13
In the hours before
Local storm report, Sep 15, 12:52 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
152 PM CDT Fri Sep 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM Flash Flood 2 S Beaumont 30.06N 94.14W
09/15/2023 Jefferson TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
0153 PM Flash Flood 2 SSE Beaumont 30.06N 94.12W
09/15/2023 Jefferson TX Mesonet
Local Water level station is reporting water
out of the banks.
&&Flash Flood, Jefferson
- When
- September 15, 12:53 PM CST to 1:53 PM CST
- Where
- Jefferson County, 0.93 mi S of Amelia to 1.24 mi S of Amelia
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 30.057, -94.130
A local water level station reported water over the banks. An MPING report also indicated cars flooded near the location. A personal weather station recorded 3.62 inches of rain in one hour.
Thunderstorm Wind, Jefferson
- When
- September 15, 1:14 PM CST
- Where
- Jefferson County, 0.69 mi S of Nederland
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 29.970, -93.980
A Tempest weather station recorded a wind gust of 63 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 15, 20235 events
- Flash Flooding and Damaging Wind in Texas, September 15, 2023$3,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20234 events
- Hail and Damaging Winds in Texas, September 15 to 16, 20232.75 in hail · 4 events
- Flood and Hail in Texas, September 15, 20231 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20233 events
- Tornado and Damaging Winds in Texas, September 15 to 16, 202364 kt wind · 3 events
- Flash Flooding in Texas, September 15, 20232 events
- Flash Flood in Georgia, September 15, 20231 event
- Waterspout in Gulf of Mexico, September 15, 20231 event
- Hail in New Mexico, September 15, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142366, 1142367.